Iowa, 2011

Hail in Iowa, June 19 to 20, 2011

June 19 to 20, 2011 · NWS OAX · 7 events in 4 counties and zones

Supercell Thunderstorms developed in a short line from southeast Nebraska into southwest Iowa during the late evening of June 19th. The storms formed near a weak warm front that separated dew point temperatures in the lower 70s south of the boundary with slightly drier conditions to the north.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Supercell Thunderstorms developed in a short line from southeast Nebraska into southwest Iowa during the late evening of June 19th. The storms formed near a weak warm front that separated dew point temperatures in the lower 70s south of the boundary with slightly drier conditions to the north. The storms produced mainly large hail and at least one tornado near the Iowa and Missouri Border north of Tarkio, Missouri. A little later that night another line formed along and a little south of Highway 30 from around Columbus into western Iowa. These storms produced strong winds, a few large hail reports and a band of heavy rain of 2 to 3 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 19, 2:00 PM CST, 7 hours earlier.

Area forecast discussion, Jun 19, 2:00 PM CST, 7 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
300 PM CDT SUN JUN 19 2011

.SHORT TERM...TONIGHT THROUGH WEDNESDAY. SEVERE WEATHER WILL BE
LIKELY TONIGHT AS A WARM FRONT THAT CURRENTLY EXTENDS FROM
NORTHWEST KANSAS THROUGH WEST CENTRAL MISSOURI MOVES NORTHWARD
THIS EVENING...WHICH WILL BE AN INCREASING TRIGGER FOR
THUNDERSTORMS...ESPECIALLY AS LOW LEVEL JET STRENGTHENS LATER
THIS EVENING. EXTREME INSTABILITY HAS DEVELOPED ALONG THE BOUNDARY
WITH 40 TO 50KTS OF BULK SHEAR...BUT VERY STRONG 0-1KM SHEAR...
THUS THERE WILL BE A TORNADO THREAT WITH ANY STORMS THAT DEVELOP
ALONG/NORTH OF THE BOUNDARY THIS EVENING. MEANWHILE...CONVECTION
DEVELOPING ACROSS THE HIGH PLAINS WILL LIKELY MOVE EASTWARD AS A
FORWARD PROPAGATING MCS LATER THIS EVENING BUT ESPECIALLY
OVERNIGHT WITH A WIND AND HAIL THREAT ACROSS NORTHEASTERN NEBRASKA
LATER TONIGHT. SEVERE WEATHER CONFERENCE CALL AT 2 PM ADDRESSED
MOST CONCERNS...AND HAVE NO DOUBT THAT MUCH OF THE CWFA WILL
EVENTUALLY BE IN A TORNADO WATCH LATER THIS EVENING.

SURFACE LOW MOVES TO CENTRAL KANSAS BY DAYBREAK MONDAY WITH THE
WARM FRONT MAKING NORTHWARD PROGRESS TO NORTHEAST NEBRASKA. COULD
STILL BE AN ONGOING MCS ACROSS NORTHEAST NEBRASKA EARLY
MONDAY...BUT THEN THE REMAINDER OF THE FORECAST AREA BECOMES
CAPPED ONCE AGAIN AND POTENTIALLY HOT IN THE LOWER 90S...BUT
SURFACE LOW MOVES INTO SOUTH CENTRAL NEBRASKA THROUGH THE
AFTERNOON...WITH DRY LINE ADVANCING EASTWARD...WHICH SETS THE
STAGE FOR ANOTHER ROUND OF SEVERE STORMS LATE MONDAY AFTERNOON AND
EVENING WITH ANOTHER TORNADIC THREAT...WITH VERY STRONG 0-1KM
SHEAR...BUT ALSO BECAUSE OF BACKED SURFACE WINDS...SUBSTANTIAL
DIRECTIONAL SHEAR EXISTS.

SURFACE LOW MOVES TO NEAR KSUX BY DAYBREAK TUESDAY THEN TO CENTRAL
MINNESOTA THROUGH THE DAY. THIS WILL RESULT IN NUMEROUS SHOWERS
AND THUNDERSTORMS CONTINUING ON TUESDAY. SURFACE LOW THEN ROTATES
AROUND ITSELF THROUGH WEDNESDAY...WHICH BRINGS ADDITIONAL RAIN
INTO THE AREA...ALONG WITH NORTHWEST WINDS AT 15 TO 25 MPH AND
COOL TEMPERATURES.

.LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY. SURFACE LOW PULLS
AWAY EARLY IN THE PERIOD...BUT A NEW FRONT DEVELOPS ACROSS THE
AREA THAT COULD BRING MORE SHOWERS AND THUNDERSTORMS THURSDAY
NIGHT AND FRIDAY...BUT THEN ALSO THROUGH THE WEEKEND AS ZONAL FLOW
REMAINS ACROSS THE PLAINS AND ADDITIONAL SUBTLE WAVES MOVE THROUGH
ON A WESTERLY FLOW.

DEWALD

&&

.AVIATION...
TAF SITES KOFK/KOMA/KLNK

18Z TAFS

VFR WITH OCCASIONAL MVFR IS EXPECTED THROUGH THE TAF PD. FORECAST
BECOMES QUITE COMPLICATED WITH THUNDERSTORM ACTIVITY FORECAST TO
DEVELOP AND MOVE THRU TAF SITES AFTER 00Z. SCATTERED TSTMS COULD
AFFECT TAF SITES THRU 12Z.

KERN

&&

.HYDROLOGY...

LEVEE OVERTOPPING OR FAILING BETWEEN HAMBURG AND BROWNVILLE
ALLOWED THE POOLED WATER IN THE EXTREME TIP OR NORTHWESTERN
MISSOURI TO RUSH BACK INTO THE MISSOURI RIVER. THIS RESULTED IN A
1.9 FOOT RISE AT BROWNVILLE FROM 230 AM THROUGH NOON...WHICH
ALLOWED THE STAGE TO EXCEED THE PREVIOUS RECORD OF 44.2 FEET SET
BACK IN 1993. THIS RESULTED IN OVERTOPPING OF FEDERAL LEVEE 550 IN
NORTHWESTERN MISSOURI. ALSO...ANOTHER LEVEE BREECH VERY EARLY THIS
MORNING HAS AFFECTED THE STAGE AT RULO WITH A SIGNIFICANT DROP. FLASH
FLOOD WARNINGS REMAIN IN EFFECT FOR THE MISSOURI SIDE OF RIVER.

DEWALD

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&
Hazardous weather outlook, Jun 19, 4:40 PM CST, 4 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
540 PM CDT SUN JUN 19 2011

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-201100-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
540 PM CDT SUN JUN 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF EASTERN NEBRASKA AND
PARTS OF SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND MONDAY

THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS ACROSS MOST OF
THE AREA. THE MAIN THREAT FROM THUNDERSTORMS WILL BE DAMAGING WINDS
AND LARGE HAIL. ISOLATED TORNADOES ARE ALSO POSSIBLE...ESPECIALLY
FOR PARTS OF SOUTHEAST NEBRASKA PRIOR TO 11 PM. THE SEVERE WEATHER
RISK WILL CONTINUE OVERNIGHT.

A MOIST AND UNSTABLE AIRMASS HA LIFTED NORTHWARD INTO SOUTHEAST
NEBRASKA LATE SUNDAY...NORTH OF A WARM FRONT. STORMS MAY DEVELOP
NEAR THE WARM FRONT THIS EVENING...BUT THERE IS A STRONG CAP WHICH
WILL TEND TO INHIBIT DEVELOPMENT. IF STORMS CAN BREAK THE CAP...
THEY WILL BE CAPABLE OF PRODUCING PRODUCING VERY LARGE HAIL AND
POSSIBLY TORNADOES.

OTHER THUNDERSTORMS ACROSS PARTS OF WESTERN AND NORTH CENTRAL
NEBRASKA WILL DEVELOP EASTWARD TONIGHT. THESE STORMS ARE EXPECTED
TO MOVE INTO EASTERN NEBRASKA LATER THIS EVENING AND THROUGH THE
OVERNIGHT HOURS. THESE STORMS ARE ALSO LIKELY TO BE SEVERE WITH
LARGE HAIL AND DAMAGING WINDS. THE SEVERE WEATHER THREAT SHOULD
GENERALLY END LATE TONIGHT AS THE STORMS MOVE OUT OF THE AREA.

A MODERATE RISK OF SEVERE STORMS WILL CONTINUE ON MONDAY AS A
COMPLEX LOW PRESSURE SYSTEM AND UPPER LEVEL DISTURBANCE MOVE
OUT INTO THE CENTRAL PLAINS. SIGNIFICANT SEVERE WEATHER APPEARS
POSSIBLE WITH THIS SYSTEM.

MODERATE TO MAJOR FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER
RESULTING IN NUMEROUS ROADS REMAINING CLOSED NEAR THE RIVER.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY

SEVERE STORMS COULD LINGER INTO MONDAY NIGHT. THERE IS ALSO A CHANCE
OF THUNDERSTORMS TUESDAY BUT THESE ARE NOT EXPECTED TO BE SEVERE.

THE NEXT CHANCE OF THUNDERSTORMS IS FROM THURSDAY NIGHT INTO SUNDAY.

MODERATE TO MAJOR FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER
THROUGH THE REMAINDER OF THE SUMMER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING ACROSS PARTS OF THE
AREA...MAINLY SOUTHEAST NEBRASKA. SPOTTERS MAY BE NEEDED ON MONDAY
AS WELL...IN THE AFTERNOON AND EVENING.

In the hours before

Local storm report, Jun 19, 8:38 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
938 PM CDT SUN JUN 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 PM     HAIL             NEBRASKA CITY           40.68N 95.86W
06/19/2011  E0.50 INCH       OTOE               NE   TRAINED SPOTTER

&&

VDEWALD
Local storm report, Jun 19, 8:45 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
945 PM CDT SUN JUN 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0938 PM     HAIL             NEBRASKA CITY           40.68N 95.86W
06/19/2011  M1.00 INCH       OTOE               NE   EMERGENCY MNGR

&&

VDEWALD

The radar

The Omaha radar (KOAX), 86 km away, was scanning. The volume nearest the first event began at 03:02 UTC.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, Fremont

When
June 19, 9:00 PM CST
Where
Fremont County, 2.09 mi NW of Payne
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
40.690, -95.780

Hail, Page

When
June 19, 9:00 PM CST
Where
Page County, 2.14 mi NNW of Shambaugh
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
40.680, -95.040

Hail, Page

When
June 19, 9:03 PM CST
Where
Page County, 0.87 mi NW of Clarinda
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
40.740, -95.040

Hail, Fremont

When
June 19, 10:15 PM CST
Where
Fremont County, 0.52 mi E of Sidney
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
40.750, -95.640

Hail, Page

When
June 19, 10:23 PM CST
Where
Page County, 0.69 mi S of Shenandoah
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
40.760, -95.370

Hail, Mills

When
June 20, 12:54 AM CST
Where
Mills County, 2.94 mi SW of Pacific City
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.020, -95.860

Hail, Harrison

When
June 20, 2:08 AM CST
Where
Harrison County, 0.86 mi SE of Logan
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
41.640, -95.790

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2011Every state in 2011This day in weather historyWarnings in Iowa, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 301680, 301681, 301682, 301683, 301684, 301685, 301687.